An unconditionally convergent finite-difference scheme for the SIR model

W. Piyawong, E. H. Twizell, Abba Gumel

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

A first-order, unconditionally-stable, finite-difference scheme is developed for the numerical solution of the SIR model. It is seen that numerical simulations using the method reflect the long-term behaviour of the continuous-time system accurately. The introduction of seasonal variation into the SIR model leads to periodic and chaotic dynamics of epidemics which are present in the numerical simulations.

Original languageEnglish (US)
Pages (from-to)611-625
Number of pages15
JournalApplied Mathematics and Computation
Volume146
Issue number2-3
DOIs
StatePublished - Dec 31 2003
Externally publishedYes

Fingerprint

SIR Model
Finite Difference Scheme
Numerical Simulation
Continuous time systems
Unconditionally Stable
Continuous-time Systems
Computer simulation
Chaotic Dynamics
Numerical Solution
First-order

Keywords

  • Finite differences
  • SIR model
  • Unconditional convergence

ASJC Scopus subject areas

  • Applied Mathematics
  • Computational Mathematics
  • Numerical Analysis

Cite this

An unconditionally convergent finite-difference scheme for the SIR model. / Piyawong, W.; Twizell, E. H.; Gumel, Abba.

In: Applied Mathematics and Computation, Vol. 146, No. 2-3, 31.12.2003, p. 611-625.

Research output: Contribution to journalArticle

@article{6c025553a93946a2a3df41aa235e108d,
title = "An unconditionally convergent finite-difference scheme for the SIR model",
abstract = "A first-order, unconditionally-stable, finite-difference scheme is developed for the numerical solution of the SIR model. It is seen that numerical simulations using the method reflect the long-term behaviour of the continuous-time system accurately. The introduction of seasonal variation into the SIR model leads to periodic and chaotic dynamics of epidemics which are present in the numerical simulations.",
keywords = "Finite differences, SIR model, Unconditional convergence",
author = "W. Piyawong and Twizell, {E. H.} and Abba Gumel",
year = "2003",
month = "12",
day = "31",
doi = "10.1016/S0096-3003(02)00607-0",
language = "English (US)",
volume = "146",
pages = "611--625",
journal = "Applied Mathematics and Computation",
issn = "0096-3003",
publisher = "Elsevier Inc.",
number = "2-3",

}

TY - JOUR

T1 - An unconditionally convergent finite-difference scheme for the SIR model

AU - Piyawong, W.

AU - Twizell, E. H.

AU - Gumel, Abba

PY - 2003/12/31

Y1 - 2003/12/31

N2 - A first-order, unconditionally-stable, finite-difference scheme is developed for the numerical solution of the SIR model. It is seen that numerical simulations using the method reflect the long-term behaviour of the continuous-time system accurately. The introduction of seasonal variation into the SIR model leads to periodic and chaotic dynamics of epidemics which are present in the numerical simulations.

AB - A first-order, unconditionally-stable, finite-difference scheme is developed for the numerical solution of the SIR model. It is seen that numerical simulations using the method reflect the long-term behaviour of the continuous-time system accurately. The introduction of seasonal variation into the SIR model leads to periodic and chaotic dynamics of epidemics which are present in the numerical simulations.

KW - Finite differences

KW - SIR model

KW - Unconditional convergence

UR - http://www.scopus.com/inward/record.url?scp=0041736718&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0041736718&partnerID=8YFLogxK

U2 - 10.1016/S0096-3003(02)00607-0

DO - 10.1016/S0096-3003(02)00607-0

M3 - Article

AN - SCOPUS:0041736718

VL - 146

SP - 611

EP - 625

JO - Applied Mathematics and Computation

JF - Applied Mathematics and Computation

SN - 0096-3003

IS - 2-3

ER -